Rheumatoid arthritis

Liver toxicity warning for tocilizumab


Serious drug-induced liver injury, including acute liver failure, hepatitis and jaundice, have been observed with the biologic tocilizumab (Actemra), according to the Therapeutic Goods Administration (TGA)

In an advisory statement to health professionals, the TGA says serious hepatotoxicity is considered rare, but in some cases treatment has required liver transplant.

Tocilizumab is approved for use in  treatment of rheumatoid arthritis, giant cell arteritis in adults,  polyarticular juvenile idiopathic arthritis in patients 2 years of age and older, and systemic juvenile idiopathic arthritis in patients 2 years of age and older.

“Patients treated with tocilizumab should be closely monitored for liver adverse events and advised to seek immediate medical advice if they have signs or symptoms of hepatotoxicity such as jaundice, dark urine, itch, loss of appetite, nausea or vomiting,” the TGA statement recommends.

“Patients presenting with signs or symptoms of hepatotoxicity should be promptly investigated.”

Currently, tocilizumab treatment is not recommended in patients with elevated alanine aminotransferase (ALT) or aspartate aminotransferase (AST) above five times the upper limit of normal (ULN).

The TGA advises that caution should continue to be exercised when considering starting tocilizumab in patients with ALT or AST above 1.5 times ULN.

Tocilizumab is known to cause transient or intermittent mild to moderate elevation of hepatic transaminases.

The TGA says it is currently reviewing the data on the nature and incidence of hepatotoxicity with tocilizumab, and may recommend changes to the Product Information (PI).

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic